Does Hydrocodone Really Cause Itching?

Call or chat Anytime. We’re Here for You.

Treatment Support available 24/7

Who Answers?

Hydrocodone is an opioid drug and therefore is likely to cause itching in those who take it medically and especially in those who abuse it. If you have been misusing your hydrocodone prescription, it is time to seek help. Call (800) 407-7195(Who Answers?) now to find a rehab center that will allow you to make a change for the better in your life.

Why Does Hydrocodone Cause Itching?

All opioids have the potential to cause itchiness from time to time. Sometimes, a person will experience severe itching, and this can be a problem. But even someone taking their medication exactly as prescribed could possibly experience this issue. This occurs mostly because of the hormone histamine, which is one of the hormones released when the opioid receptors in the brain are activated by a drug like hydrocodone.

Call or chat Anytime. We’re Here for You.

Treatment Support available 24/7

Who Answers?

Is Itching Caused by Hydrocodone Dangerous?

According to the US Food and Drug Administration, this is a common side effect of hydrocodone (specifically Vicoprofen, which contains hydrocodone bitartrate and ibuprofen).

However, any medication containing hydrocodone (or another opioid drug) could cause this kind of reaction. Sometimes, this is mild, but in certain situations, it can be a cause for alarm. Itching can be a sign of an allergic reaction to hydrocodone or another product that is in the medication you are taking. Therefore, it is important to look for

Itching

Itching is a common side effect of hydrocodone.

  • Blisters
  • Skin rashes
  • Fevers
  • Hives

or any other sign of hypersensitivity. If you begin experiencing more than one of these, and especially if your face, eyes, tongue, or throat begin to swell, seek help immediately (National Library of Medicine).

While some individuals experience mild itchiness as a side effect of the drug (and do not struggle with any severe issues associated with this itching), it can possibly be a sign of an allergic reaction, so it is important to pay attention to your body and its reactions to the drug and to always keep your doctor informed of any side effects you are experiencing.

Does Itching Become Worse in Someone Who Is Abusing the Drug?

Any type of side effect associated with a particular drug is likely to become amplified when a person starts taking larger and larger doses of said drug. The itching caused by hydrocodone is no exception. Sometimes, people attempt to just ignore the itching or take other drugs in order to treat it instead of putting an end to their substance abuse. But itching is only one of the possible side effects associated with hydrocodone abuse, which can also include:

  • Hearing loss (Pain Physician)
  • Irregular menstruation
  • Impotence
  • Agitation
  • Hallucinations
  • Painful urination
  • Stomach pain, nausea, vomiting
  • Chronic constipation
  • Liver problems and liver disease, caused when someone abuses a medication containing acetaminophen and hydrocodone (Prescription Monitoring Program)

Surprising and True Facts About Hydrocodone

How Can I Treat Itching Caused by Hydrocodone?

The best way to find out help for itching caused by hydrocodone use is to talk to your doctor. They will know the safest option for your current situation and be able to help ease the issue of itching so you will not have to experience it constantly.

In some cases, your doctor may give you another medication (like Benadryl) to minimize this issue, but in others, they may place you on a different opioid medication in order to reduce your chances of experiencing itching. In addition, they may feel it is time to take you off opioids entirely, and slowly, they will wean you off your medication.

Don’t wait Until It’s Too Late.

Call or chat Anytime. We’re Here for You.

(800) 407-7195
Who Answers?

If you have been abusing hydrocodone and have been experiencing severe itching, it is likely you are having issues with other side effects too, possibly even addiction and dependence. If this is true, it is important to seek help from a rehab program as soon as possible in order to safely recover from your substance abuse.

Finding Help for Hydrocodone Abuse and Addiction

Itching is only one of the possible issues you can experience if you abuse hydrocodone. While many people do take the drug as prescribed, hydrocodone can be extremely dangerous when abused. Seek help now if you have been misusing your or someone else’s hydrocodone prescription; call (800) 407-7195(Who Answers?) to find the best rehab program for your needs and begin your safe and effective recovery as soon as possible.

the Take-Away

Experiencing itchiness while on hydrocodone is not uncommon, however in some cases it can be a sign of an allergic reaction.